woman struggling with Tardive Dyskinesia

What to Know About Tardive Dyskinesia

By

Sober Recovery Expert Author

woman struggling with Tardive Dyskinesia

Tardive Dyskinesia (TD) is classified as an involuntary neurological movement disorder. It currently affects at least 500,000 Americans. Although it is rare, TD can be a side effect of neuroleptic and antipsychotic medications commonly used to treat symptoms of schizophrenia, bipolar disorder, and certain types of depression.

TD can be frightening for both individuals coping with the disorder and their loved ones. Without proper treatment, the effects can be long-term and even permanent.

TD can be a side effect of neuroleptic and antipsychotic medications used to treat symptoms of schizophrenia, bipolar disorder, and certain types of depression.

Let's get into what you need to know about TD.

Understanding Tardive Dyskinesia

TD can be a severe side effect associated with long-term antipsychotic medication use. Antipsychotics block the brain chemical dopamine, which helps facilitate communication between brain cells. Too little serotonin can cause jerky, uncontrollable movements.

The symptoms tend to be visible, and they may include movements related to:

  • lip-puckering, pouting, or smacking
  • jaw biting or clenching
  • excessive blinking or squinting
  • sticking out the tongue or pushing it against the cheek frequently
  • rocking, leaning, or shifting the torso repetitively
  • twisting hands and fingers
  • gripping feet and stretching toes

These movements are involuntary, which means the individual cannot stop them. They tend to be rapid and jerky or very slow and writhing, and they occur in a continuous but seemingly random pattern.

Medication Concerns

Older antipsychotics are most associated with TD. These medications include:

  • Chlorpromazine
  • Haloperidol
  • Thioridazine
  • Fluphenazine

Newer, atypical antipsychotics appear to be less likely to cause TD, but they do present with some risks. These medications include:

  • Olanzapine (Zyprexa)
  • Clozapine (Clozaril)
  • Risperidone (Risperdal)
  • Quetiapine (Seroquel)
  • Lurasidone (Latuda)

Additionally, some other medications may present risks for TD. These include metoclopramide (which helps to treat gastroparesis), antidepressants, drugs to treat Parkinson's disease, and anti-seizure drugs.

Although it is rare, some symptoms may emerge in as little as six weeks after starting a new medication. That said, it's more common to experience symptoms after several months or years after taking the medication. For some people, symptoms do not happen until the medication is discontinued. That's why ongoing monitoring is so essential.

Not everyone taking medication develops TD. However, there are some critical risk factors to consider. These include:

  • Being a postmenopausal female
  • Being over the age of 50
  • Having past or current issues with substance abuse
  • Having a mood disorder

TD Treatment

Like with most conditions, the best line of defense for treating TD is prevention. Prevention refers to being aware and intentional with the medication you use. Of course, all medicines have side effects. However, as an informed consumer, you are responsible for weighing the benefits and risks of the medication you take.

That said, medication may be a necessary component to your overall treatment program. You must monitor your symptoms and keep your doctor updated with any new changes.

If you start noticing TD symptoms, speak up right away. Your doctor can modify or change your treatment altogether. Early intervention can be the key to avoiding long-term complications.

If you or someone you know is seeking help from addiction, please visit our directory of treatment centers or call 800-891-8171 to speak to a treatment specialist.

Stay Connected
Subscribe to our newsletter to get addiction help, recovery inspiration and community tips delivered to your inbox.
No Thanks. I'm not Interested